What is Naloxone, and How Does it Save Lives? | The National Center on Addiction and Substance Abuse

What is Naloxone, and How Does it Save Lives?

What is Naloxone, and How Does it Save Lives?

Naloxone, or Narcan, is used by first responders across the country to save lives when someone overdoses on opioids like heroin or prescription pills. Naloxone is an overdose reversal drug, but it is not treatment for addiction. This fact is often misunderstood: many people confuse naloxone as a treatment for opioid addiction. Rather, naloxone is more like a defibrillator – jump starting the heart after a heart attack. When people only use naloxone after an overdose without treatment, they are very likely to continue using opioids, and are at high risk of overdosing again

What happens during an overdose, and how does naloxone help?

Opioids like heroin or prescription drugs affect the brain and body in many ways. They suppress pain, but also suppress bodily functions like coughing, digestion, and breathing. If someone takes too much opioids, he or she will stop breathing; this is what we call an overdose. This can happen the first time someone uses or after many years of using.

An overdose can happen slowly – over the course of a few hours, or, in the case of powerful synthetic opioids like fentanyl, almost instantly. There are, however, many signs that someone may be overdosing from an opioid and these signs indicate that naloxone should be administered and 911 called. These include:

  • shallow breathing or not breathing at all
  • snoring or gurgling sounds (this can mean that a person’s airway is partly blocked)
  • blue lips or fingertips
  • floppy arms and legs
  • disorientation
  • can’t be woken up/unconsciousness

Naloxone works by knocking the opioids out of the receptors in the brain where they are having their effect, and blocking them from returning. Naloxone can be sprayed into the nose or injected into a muscle. This reverses all of the effects of the opioids taken. When enough naloxone is given, breathing returns to normal.

Are there downsides to naloxone?

Naloxone’s effects wear off after 30 to 90 minutes. If the person still has a lot of opioids in their system when the naloxone wears off, his or her breathing could slow down again. Because of this, people who are revived by naloxone should be monitored until the naloxone wears off to make sure they don’t stop breathing again. In addition, highly potent opioids like fentanyl and carfentanyl may require several immediate administrations of naloxone to reverse an overdose.

And although naloxone saves lives, it can be extremely uncomfortable for the person who is revived. When the opioids are knocked out of the opioid receptors, the person wakes up in full withdrawal. Withdrawal is the opposite of pain relief – many people describe it as similar to terrible flu-like symptoms. Withdrawal can be so painful that avoiding it drives people to keep taking opioids even if they want to stop. Trying to avoid withdrawal can be even more powerful than the drive to seek the opioid high.

People with addiction need treatment

Without a way to ease their withdrawal symptoms, many people who are revived with naloxone are compelled to immediately use more opioids to reduce their withdrawal symptoms. Though naloxone will save lives in the short term, those struggling with opioids need treatment – like therapy and medication assisted treatment – to begin recovery from their addiction.

 Emily Feinstein, JD

Emily is Director of Health Law and Policy at The National Center on Addiction and Substance Abuse

AddThisShare

Newsletter Additional Information

Newsletter Additional Information

Thank you for subscribing

This information will be used to better customize your experience and help inform future tools and features on our website.

Additonal Information
WHICH OF CASAColumbia's ISSUES INTEREST YOU?
Profession